Nebraska, 2024

Hail and Damaging Winds in Nebraska, September 21, 2024

September 21, 2024 · NWS OAX · 5 events in 3 counties and zones

As an upper-level shortwave trough traversed west to east across the northern Great Plains, a surface cold front pushed southeast into the central Plains and the Omaha NWS County Warning Area. During the afternoon hours, scattered strong to severe thunderstorms developed along and ahead of this front, bringing multiple reports of quarter sized hails and wind gusts up to 63 miles per hour to…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

As an upper-level shortwave trough traversed west to east across the northern Great Plains, a surface cold front pushed southeast into the central Plains and the Omaha NWS County Warning Area. During the afternoon hours, scattered strong to severe thunderstorms developed along and ahead of this front, bringing multiple reports of quarter sized hails and wind gusts up to 63 miles per hour to locations in southeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 21, 2:34 PM CST, 1 hour 31 minutes earlier. Its key messages:

  • Marginally severe storms generally along and south of I-80 through 8pm. Hail and strong winds the primary hazards.
  • Much cooler and breezy with widespread showers diminishing by Sunday afternoon and evening.
  • More seasonable temperatures for the work/school week with mostly dry conditions.
Area forecast discussion, Sep 21, 2:34 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
334 PM CDT Sat Sep 21 2024

.KEY MESSAGES...

- Marginally severe storms generally along and south of I-80
  through 8pm. Hail and strong winds the primary hazards.

- Much cooler and breezy with widespread showers diminishing by
  Sunday afternoon and evening.

- More seasonable temperatures for the work/school week with
  mostly dry conditions.

&&

.DISCUSSION...
Issued at 324 PM CDT Sat Sep 21 2024

Tonight into Sunday:

Latest water vapor imagery and subjective upper air analysis shows a
strong low moving toward the Four Corners region with a low
amplitude shortwave ejecting out ahead of the main wave across
the Central Plains. Meanwhile, a cold front continues to slowly
drift south and currently has made it through the northwestern
half of the CWA and appears to be directly overhead at our
office as of this writing. The boundary is showing up well on
radar, likely pinging off particulates.

This boundary continues to move into an unseasonably warm and muggy
airmass with temperatures in the upper 80s to low 90s and dewpoints
in the upper 60s to around 70. We have seen an increase in
northwesterly gusts behind the surface boundary in the 35-40
mph range. There remains a brief window (through 8 pm) for
marginally severe storms to develop along the boundary as we
approach convective temperatures this afternoon and large scale
forcing from an approaching mid-level shortwave moves into the
region late this afternoon and early this evening. SPC continues
our Marginal risk of severe storms where hail and possibly some
wind would be our primary hazards. Latest SPC mesoanalysis
shows around 3000 J/kg of mixed-layer CAPE and around 35KTS of
deep layer shear are available ahead of this boundary.

Severe window should be relatively short-lived with much
drier/cooler and somewhat breezy conditions behind the front.
Meanwhile, large-scale forcing for ascent will continue over the
area as the above mentioned low over the Four Corners region begins
to eject into northwestern Kansas and southwestern Nebraska. This
forcing should be sufficient to produce widespread showers with
a few embedded rumbles of thunder possible. Lows tonight will
drop into the 50s with highs on Sunday remaining in the lower to
mid 60s under mostly cloudy skies with off and on showers.

Monday through next week:

Monday through Thursday look dry after the departure of the above
mentioned low. After the much cooler day Sunday, temperatures are
forecast to rebound to more seasonal levels for this time of
September, with highs in the 70s and lows in the 40s and 50s.
Some uncertainty remains late next week in regards to the
evolution of the a large upper low that is forecast to drop
through the Northern and Central Plains and potentially become
cut off as it moves into the Southern Plains. We have maintained
some very small (20%) pops late this week into early next week
but forecasters confidence is quite low due to the uncertainty.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1232 PM CDT Sat Sep 21 2024

VFR conditions are expected through much of the period at all
three TAF sites with the exception of a few showers and
thunderstorms, mainly at KOMA and KLNK. Latest runs of CAMs
indicate that a few thunderstorms could develop near KOMA and
KLNK around 21z and continue through 00z before pushing
southeast of the sites. A few strong wind gusts and small hail
are possible with this initial development in addition to heavy
downpours. Widespread showers with a few embedded non-severe
thunderstorms will spread over much of southeast Nebraska and
southwest Iowa after 04-06z and continue through much of Sunday.
Although VFR conditions are expected for much of the time, we
could see some deteriorating condition down to MVFR or even IFR
in stronger storms.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Kern
AVIATION...Kern
Hazardous weather outlook, Sep 21, 2:47 PM CST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
347 PM CDT Sat Sep 21 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-221100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
347 PM CDT Sat Sep 21 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

There is a marginal risk (5% to 15% chance) of severe
thunderstorms through 8 PM, generally along and south of I-80.
Damaging winds and some instances of quarter-sized hail are the
primary threats.

The severe weather threat will wane by 8 pm, though moderate to
heavy rainfall could continue into the morning hours, producing
0.5 to 1.0 inches of rainfall overnight.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Intermittent rainfall will continue through the day on Sunday.
Rainfall totals by early Sunday evening could range 1 to 2 inches
generally south of Interstate 80 toward the Kansas and Nebraska
border and the Iowa and Missouri border.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed through early this evening along and south
of I-80.

The radar

The Omaha radar (KOAX), 89 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lancaster

When
September 21, 4:05 PM CST
Where
Lancaster County, 1 mi NW of Firth
Measured
1 in hail
Reported by
Public
Coordinates
40.540, -96.614

The office received a public report form mPING of quarter sized hail.

Hail, Lancaster

When
September 21, 4:07 PM CST
Where
Lancaster County, Firth
Measured
1 in hail
Reported by
Public
Coordinates
40.530, -96.600

The office received a public report of quarter sized hail in Firth.

Hail, Lancaster

When
September 21, 4:22 PM CST
Where
Lancaster County, 1 mi E of Hickman
Measured
1 in hail
Reported by
Public
Coordinates
40.600, -96.651

The office received a public report form mPING of quarter sized hail.

Thunderstorm Wind, Pawnee

When
September 21, 5:51 PM CST
Where
Pawnee County, 4 mi SE of Lewiston
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.189, -96.396

A trained spotter measured a 63 miles per hour wind gust on a personal weather station.

Thunderstorm Wind, Nemaha

When
September 21, 6:49 PM CST
Where
Nemaha County, 3 mi W of Nemaha
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
40.330, -95.727

A 59 miles per hour wind gust was measured on a personal weather station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208279, 1208280, 1208281, 1208282, 1208283.